I want to make a few quick points. Your doc is saying something unusual.
An aromatase inhibitor will slow the conversion of testosterone to estradiol. So, the conversion will be pushed toward DHT. It does nothing for existing estradiol. DHT will exacerbate hirsutism.
Estrogen dominance does not cause melasma. Hormonally it occurs when the pituitary attempts to increase cortisol output by the adrenals (if they are strong enough) by increasing ACTH. Overproduction of ACTH (with weak adrenals) can result in melanine production by the melanocytes causing excessive pigmentation (melasma among others)..
DIM and aromatase inhibitors are very different. An aromatase inhibitor results in decreased estradiol metabolism from testosterone and increased DHT production. DIM positively changes the metabolism of estradiol and imporves the ratio of 2-hydroxy estrogens : 16 and 4-hydroxy estrogens. It's believed that 2-hydroxy estrogens are protective and the 16 and 4-hydroxy extrogens are associated with an increased risk of breast/prostate cancer.
Hmm...what you are saying makes sense, but how can I hormonally treat melasma? My mom had it and it went away when her hormones got balanced, so maybe I have a chance of it going away. Will stress reduction help at all? I read some sources online after a quick search that say I need to work on thyroid (which was checked twice, T3 and T4, and seems fine), adrenals, and also the possibility of fungal infections. So maybe my stomach issues could also contribute to it? I never did have success with the candida diet though, just the anti-histamine diet.
So, you are saying that neither myomin (aromatase inhibitor) nor DIM would work for me?
Are you saying I should check for other hormones besides the main ones associated with acne? This doctor doesn't like it when I tell her what to check for, she didn't even let me check what they are testing for so I guess I'll find out when I get the results back. I don't even think they tested cortisol.
So far, the only thing positively working is inositol, which boosts progesterone and works as an anti-androgen, and also controls glucose. But it's not helping with estrogen dominance. I would need something separate for that. But now that other factors are thrown into the equation, it complicates things. I don't want to fix one issue and make others worse. My liver and digestion are also problematic, so I can't take too many supplements at the moment, much less anything stronger.
I'll post my lab results once I get them and hopefully shed some light....but they haven't done the full panel like I asked, and only drew blood not urine or saliva. I was very disappointed, but I couldn't afford more elaborate tests since my insurance doesn't cover them.
Oh, and I have to mention this study, especially the section on sex hormones and melasma. There does seem to be a correlation, however inconclusive. Thoughts? http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2991712/
This is about pregnancy hormones, but can relate also to bcp and other hormonal imbalances:
Elevated levels of estrogen, progesterone and MSH, especially in the third trimester, have been found in association with melasma30. In vitro studies have shown that cultured human melanocytes express estrogen receptors31. Estradiol increases the level of melanogenic enzyme especially TRP-2 in normal human melanocytes32. Additional supporting evidences showed increased expression of estrogen receptors in the melasma lesional skin33,34. It is speculated that melanocytes in melasma patients may be inherently more sensitive to the increased concentration of estrogens and possibly to the other sex hormones
Hey wishclean, greengables and everyone else commenting on this helpful thread. I have been reading the hormonal forum for a while now, and decided to join so I can ask some questions because wishclean seems to have the same symptoms as me with both androgens and estrogens causing problems.
I have been taking spironolactone for a few months now, and I think it's giving me estrogen dominance symptoms. Before spironolactone, I had actually seen a natureopath who recommended a mixture of saw palmetto, vitex, prickly pear, and some other herbs, but I didn't stick with it long enough to see if it worked and I decided to go with spiro instead. However, my estradiol levels were a bit high (but considered normal range) along with normal androgens on the high end of the scale I guess...I don't remember my progesterone but I think it was low so I think I have the same issues as wishclean and I hope I can get some help here.
Well, now I Have developed some hyperpigmentation, bloating, weight gain, and just a general feeling of discomfort. My skin is a bit better, but I still get breakouts around those crucial times of the month. Is it possible that spiro is giving me estrogen dominance? Do women combine spiro with something else to regulate estrogen? I feel like I'm on birth control all over again...bloated, moody, depressed. please offer me some feedback on what to do.
Hi softfocus. See, I thought the same thing about hyperpigmentation and estrogen dominance. I developed melasma after taking saw palmetto for a few months. My hirsutism had slightly decreased during that time, but then I noticed some hyperpigmentation. I initially thought it was from a glycolic acid product I was using that was too harsh for the sensitive area near my eyes or my salicylic makeup removing wipes because they burnt me in that area, but I'm not sure... a dermatologist and a doctor both told me it's melasma but I got it in a very unusual area.
I haven't taken spironolactone but I read some studies on it a while ago. This in particular might help you:
Spironolactone decreases 5-alpha reductase activity via increased clearance of testosterone secondary to augmented liver hydroxylase activity. In addition, it increases the level of steroid hormone binding globulin (SHBG), thus providing a sink that reduces circulating free testosterone as more is bound by the increased quantity of SHBG. The resultant effect of reducing free testosterone in circulation is an increased estrogenic state, which can lead to gynecomastia or decreased libido, especially when higher doses of oral spironolactone are used.
This is from a recent study done in 2012. Breast cancer is mentioned, but nothing conclusive that would connect it to long term use of spiro. I personally think that estrogening BCPs are more dangerous than DHT blockers. http://www.ncbi.nlm....les/PMC3315877/
I hope greengables can weigh in on this and be more helpful because I haven't research this topic enough.
Edited by WishClean, 25 November 2013 - 10:31 PM.